Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 255, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 5, 2008, 5:24 AM CDT for Champaign County, McLean County, Illinois. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2008, 5:24 AM CDT (10:24 UTC)
- Expired
- Aug 5, 2008, 5:48 AM CDT
- In force
- 24 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
Counties Champaign County, IL, McLean County, IL
The radar
The Lincoln radar (KILX), 86 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 5:35 AM CDT | TSTM WND DMG | Colfax, IL | POWER OUTAGES AROUND COLFAX...UP TO 600 PEOPLE WITHOUT POWER. TIME ESTIMATED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 2:55 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 10.4 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7429 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 819 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 3.9
- Supercell composite
- 20.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KILX 051024
SVRILX
ILC019-113-051115-
/O.NEW.KILX.SV.W.0255.080805T1024Z-080805T1115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
524 AM CDT TUE AUG 5 2008
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS...
MCLEAN COUNTY IN CENTRAL ILLINOIS...
* UNTIL 615 AM CDT.
* AT 524 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED 3 MILES NORTHWEST OF
TOWANDA...OR ABOUT 8 MILES NORTH OF BLOOMINGTON...AND WAS MOVING
EAST AT 63 MPH.
* LOCATIONS IMPACTED INCLUDE...
COOKSVILLE...
LE ROY...
COLFAX...
SAYBROOK...
FISHER...
RANTOUL...
GIFFORD...
OTHER LOCATIONS IN THIS WARNING INCLUDE...DOWNS...GRIDLEY...
HEYWORTH...HUDSON...LEXINGTON AND NORMAL.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING...BUT
STAY AWAY FROM WINDOWS.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK SHELTER
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 4029 8795 4029 8904 4075 8897 4073 8857
4064 8856 4063 8847 4062 8845 4041 8845
4041 8843 4041 8794
TIME...MOT...LOC 1024Z 279DEG 55KT 4058 8886
$$
AUTEN1 follow-up statement
000
WWUS53 KILX 051048
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
548 AM CDT TUE AUG 5 2008
ILC019-113-051058-
/O.CAN.KILX.SV.W.0255.000000T0000Z-080805T1115Z/
CHAMPAIGN-MCLEAN-
548 AM CDT TUE AUG 5 2008
...THE SEVERE THUNDERSTORM WARNING FOR MCLEAN AND NORTHERN CHAMPAIGN
COUNTIES IS CANCELLED...
AT 546 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD WEAKENED...THUS
THE WARNING HAS BEEN CANCELLED.
LAT...LON 4029 8795 4029 8904 4075 8897 4073 8857
4064 8856 4063 8847 4062 8845 4041 8845
4041 8843 4041 8794
TIME...MOT...LOC 1048Z 279DEG 55KT 4052 8838
$$
AUTENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:19 AM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 5, 3:19 AM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 319 AM CDT TUE AUG 5 2008 .DISCUSSION... ISSUED 304 AM CDT TUE AUG 5 2008 REGION A MASS OF THUNDERSTORM CLUSTERS...FRONTS...AND OUTFLOW BOUNDARIES. ACTIVE GROUP OF THUNDERSTORMS MOVING INTO ACROSS THE MISS RIVER VALLEY THIS MORNING...SO THIS DISCUSSION WILL BE SHORTENED SOMEWHAT. APPROACHING FRONT SHOULD BE THE MAIN ISSUE FOR THE FORECAST TODAY. STORMS ALONG FRONTAL BOUNDARY AND LINGERING CLOUDS SHOULD KEEP THE NRN TIER OF COUNTIES OUT OF HEAT ADVISORY CRITERIA...THOUGH SOUTHERN AND SW COUNTIES MAY SEE HEAT INDICES IN EXCESS OF 100F. PROGRESSION OF THIS FRONT THROUGH THE FA IS REALLY THE MAIN PROBLEM FOR THE FORECAST. HAVE GONE WITH A BLEND OF THE GFS AND THE ECMWF FOR THE FORECAST AS THE NAM IS ODDLY BROADBRUSHED WITH ITS PRECIP THIS TIME AROUND. SHORT TERM...TODAY AND TOMORROW... HOT AND VERY MOIST AIR IN PLACE IN ADVANCE OF TODAYS FRONT SHOULD BRING A COUPLE ROUNDS OF TSTORMS FOR CENTRAL ILLINOIS. OUTFLOW BOUNDARY FROM LAST NIGHTS ACTIVITY ALREADY PUSHING THROUGH THE CENTRAL AND SERN PORTIONS. ANOTHER COMPLEX IS DROPPING INTO NRN CWA PRESENTLY... PROVIDING YET ANOTHER BOUNDARY. THINK AT THIS POINT THAT THE GUIDANCE MAY BE SLIGHTLY OVERDONE FOR TEMPS... BUT THE HUMIDITY MAY COMPENSATE...AS IT DID YESTERDAY...RESULTING IN HI OVER 100F. NOT MAKING ANY CHANGES TO THE ADVSY AS A RESULT. NRN TIER OF FA SHOULD END UP ON THE DRY SIDE TONIGHT AS THE FRONT MOVES THROUGH. BEST FOCUS FOR TSTORMS SHOULD BE SOUTH AND SOUTHWEST. HOWEVER... LAST COUPLE OF RUNS HAVE INDICATED A WAVE MOVING IN FROM THE WEST JUST AS THE FRONT MAY BE DRIFTING BACK NWD WITH WAA FROM THE SOUTH. HAVE GONE TO A CHANCE POP ACROSS THE FA FOR WED IN ANTICIPATION OF THIS MCS PERSISTING IN THE MODELS. LONG TERM...THURSDAY THROUGH SATURDAY... FORECAST DRIES OUT CONSIDERABLY IN THE MODELS BEYOND THURSDAY MORNING...BUT IN SKETCHY NWRLY FLOW...THAT SITUATION IS ALWAYS LIKELY TO CHANGE. BIG RIDGE BUILDING TO THE WEST...AND TS EDOUARD MOVING IN AND BEING PULLED INTO THE MIX FROM THE SW MID WEEK. TEMPERATURES IN THE LOW TO MID 80S AND NOT QUITE SO MUGGY. HJS && .AVIATION... ISSUED 1205 AM CDT TUE AUG 5 2008 TSTM COMPLEX THAT MOVED THRU NRN IL LAST EVE HAS PUSHED AN OUTFLOW BNDRY SWD THAT NOW EXTENDS BRL-BMI-DNV. ISOLD MID LVL SHOWERS FM ACCAS HAVE DVLPD SERN IA/ERN MO AND THIS ACTIVITY MAY HOLD TOGETHER AS FAR E AS PIA/SPI...BUT WILL BE DIMINISHING DUE TO SUBSIDENSE IN THE WAKE OF THE NRN IL CONVECTION. ADDITIONAL ELEVATED TSTM DVLPMT REMAINS PSBL MAINLY ALONG AND N OF OUTFLOW BNDRY...SO WILL KEEP A TEMPO FOR THUNDER IN PIA/BMI BEFORE 12Z TUE. MAIN COLD FRONT STILL BACK IN IA AND IS STILL SLATED TO REACH PIA BY 18Z AND INTO THE SPI-DEC-CMI CORRIDOR BY 21Z. WHATEVER CONVECTION DVLPS BEFORE 12Z TUE WILL HAVE A SIG IMPACT ON STORM DVLPMT/EVOLUTION THRU TUE. IN GENERAL...WILL PUT IN PROB30 FOR TSRA AFT 15Z MOST AREAS...THEN TEMPO FOR THE 4 HRS AROUND FROPA...THEN JUST A COUPLE OF HRS OF STRATOCU N OF THE FRONT. SMALL CHC FOR LINGERING CONVECTION AFTER FROPA...BUT RISK IS TOO SMALL FOR INCLUSION IN THE TAFS AT THIS TIME. 04 && .ILX WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ILZ049>052-061>063- 066>068-071>073. &&
Hazardous weather outlook, Aug 4, 3:25 PM CDT, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 325 PM CDT MON AUG 4 2008 ILZ027>031-036>038-040>048-053>057-051100- CASS-CHAMPAIGN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MOULTRIE-PEORIA-PIATT-SCHUYLER- STARK-TAZEWELL-VERMILION-WOODFORD- 325 PM CDT MON AUG 4 2008 ...HEAT ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT HEAT INDICES IN EXCESS OF 100 DEGREES WILL LINGER INTO THE EARLY EVENING HOURS BEFORE CONDITIONS BEGIN TO COOL DOWN AFTER SUNSET. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PARTS OF NEBRASKA AND IOWA THIS EVENING...THEN TRACK EASTWARD INTO NORTH CENTRAL ILLINOIS TONIGHT. CURRENT INDICATIONS SUGGEST THUNDERSTORMS WITH DAMAGING WINDS MAY IMPACT PARTS OF THE AREA...PRIMARILY ALONG AND NORTH OF A PEORIA TO BLOOMINGTON LINE. IF THE STORMS MATERIALIZE AS EXPECTED...THE MAIN TIME FRAME FOR POTENTIAL SEVERE WEATHER ACROSS CENTRAL ILLINOIS WOULD BE FROM 9 PM TO 3 AM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE REGION ON TUESDAY AS A COLD FRONT MOVES INTO ILLINOIS. THERE IS A SLIGHT RISK SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT...PRIMARILY BETWEEN 9 PM AND 3 AM. ILZ049>052-061>063-066>068-071>073-051100- CHRISTIAN-CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER- LAWRENCE-MORGAN-RICHLAND-SANGAMON-SCOTT-SHELBY- 325 PM CDT MON AUG 4 2008 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT HEAT INDICES IN EXCESS OF 100 DEGREES WILL LINGER INTO THE EARLY EVENING HOURS BEFORE CONDITIONS BEGIN TO COOL DOWN AFTER SUNSET. THUNDERSTORMS ARE EXPECTED TO TRACK ACROSS NORTH CENTRAL ILLINOIS LATER THIS EVENING INTO THE OVERNIGHT HOURS. SOME OF THESE STORMS MAY REACH AS FAR SOUTH AS THE I-72 CORRIDOR AFTER MIDNIGHT...HOWEVER THE PRIMARY SEVERE WEATHER THREAT WILL REMAIN FURTHER NORTH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL MOVE THROUGH THE REGION TUESDAY AND TUESDAY NIGHT AS A COLD FRONT DROPS INTO ILLINOIS. THERE IS A SLIGHT RISK SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE TUESDAY AND TUESDAY NIGHT. HEAT AND HUMIDITY WILL CONTINUE INTO TUESDAY WITH APPARENT TEMPERATURES AROUND 100 DEGREES BY THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. BARNES
In the hours before
Local storm report, Aug 5, 4:38 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
438 AM CDT TUE AUG 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM TSTM WND DMG ABINGDON 40.80N 90.40W
08/05/2008 KNOX IL LAW ENFORCEMENT
TREES DOWN ON POWERLINES IN ABINGDON
&&
KELLYLocal storm report, Aug 5, 5:03 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
503 AM CDT TUE AUG 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 AM TSTM WND GST 2 SW PEKIN 40.55N 89.65W
08/05/2008 E60.00 MPH TAZEWELL IL TRAINED SPOTTER
LIGHT TREE DAMAGE 1 MILE SW PEKIN HEIGHTS
0450 AM BLIZZARD PEORIA 40.74N 89.61W
08/05/2008 PEORIA IL NWS EMPLOYEE
MANY 4 TO 5 INCH DIAMETER TREE BRANCHES DOWN...LARGEST
WAS 8 INCH DIAMETER...NEAR DOWNTOWN PEORIA
0453 AM TSTM WND GST TREMONT 40.53N 89.49W
08/05/2008 M69.00 MPH TAZEWELL IL EMERGENCY MNGR
MEASURED WIND GUST AT TAZEWELL CO EOC
0500 AM TSTM WND GST 1 E GERMANTOWN HILLS 40.77N 89.45W
08/05/2008 M61.00 MPH WOODFORD IL EMERGENCY MNGR
1 MILE E OF GERMANTOWN HILLS ON ROUTE 116
&&
KELLYLocal storm report, Aug 5, 5:04 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
504 AM CDT TUE AUG 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM TSTM WND DMG PEORIA 40.74N 89.61W
08/05/2008 PEORIA IL NWS EMPLOYEE
MANY 4 TO 5 INCH DIAMETER TREE BRANCHES DOWN...LARGEST
WAS 8 INCH DIAMETER...NEAR DOWNTOWN PEORIA
&&
KELLYLocal storm report, Aug 5, 5:07 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
507 AM CDT TUE AUG 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 AM TSTM WND GST PEORIA 40.74N 89.61W
08/05/2008 M57 MPH PEORIA IL EMERGENCY MNGR
MANY TREES DOWN AROUND THE CITY OF PEORIA
&&
KELLYLocal storm report, Aug 5, 5:16 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
516 AM CDT TUE AUG 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 AM TSTM WND GST 2 W EUREKA 40.72N 89.31W
08/05/2008 E65 MPH WOODFORD IL TRAINED SPOTTER
2.5 TO 3 FOOT DIAMETER TREE BRANCHES DOWN. ESTIMATED
60-65 MPH WINDS
&&
KELLYLocal storm report, Aug 5, 5:17 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
517 AM CDT TUE AUG 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM TSTM WND DMG BARTONVILLE 40.64N 89.66W
08/05/2008 PEORIA IL TRAINED SPOTTER
STEEL FLAG POLE SNAPPED/BROKEN.
&&
HSTANLEYThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 3:52 AM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox, Marshall, Peoria, Stark, Tazewell and 1 more | 53 min |
| Aug 5, 4:42 AM CDT | Severe Thunderstorm Warning | ILX | McLean, Mason, Peoria, Tazewell, Woodford | 48 min |
| Aug 5, 5:25 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Morgan, Scott | 65 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.